Renal toxicity induced solely by ciprofloxacin is a rare phenomenon. Based on our experience and review of the literature, the most important predisposing factors appear to be (1) age older than 60 years, (2) recent or concomitant administration of other potentially nephrotoxic agents (aminoglycosides, amphotericin B, cisplatin, vancomycin), and (3) the state of hydration among patients receiving ciprofloxacin. To illustrate these points, we present the following data.
All five of our patients with neutropenia who developed this complication were older than 60 years; whereas, we have seen no cases of renal toxicity caused by ciprofloxacin therapy in younger patients.1 Nine (60%) of 15 patients previously described in the literature were 60 years old or older. A recent study, demonstrating increased oral bioavailability and decreased renal clearance of ciprofloxacin in elderly patients, may offer an explanation for the increased incidence of renal toxicity.2 Four (80%) of our patients and